Bleeding along the lining of the Gastrointestinal Tract is hard to recognize because it is not something you can see immediately, or necessarily get imaging or laboratory test work to discover the cause of bleeding right away. Upper GI bleeds will come out as dark tarry stools and lower GI bleeds will come out as bright red bleeding. Also, monitor for blood in the vomit, and be aware of coffee ground emesis because blood can curdle in the acidic stomach environment.
The bleeding along the GI tract is from a perforation somewhere in the intestines or stomach. Can be caused by too much acid (ulcer), an abnormal formation in the colon (tumor, polyp, hemorrhoids), inflammation of the lining (diverticulitis, colitis) or any sort of trauma to the GI tract.
Controlling and stopping of the bleeding, vital signs back to baseline, normal blood counts such as hemoglobin.
GI Bleed Nursing Care Plan
- Abdominal pain
- Pale skin
Nursing Interventions and Rationales
- HGB: Hemoglobin (Hbg), an iron containing compound, is the main protein in Red Blood Cells (RBCs). It enables oxygen and carbon dioxide (CO2) to bind to RBCs for transport throughout the body.
- This is the most commonly looked at lab value to assess need for a blood transfusion. Every institution, Doctor, and person is different but as a general rule, a hemoglobin below 8 requires a blood transfusion.
Monitor heart rate and blood pressure
- When the heart is low on fluids to fill it, it will start beating faster and your pressure gets lower. If the patient’s BP gets too low, they will start to shunt blood to their vital organs.
- If patient becomes hypotensive, put them in reverse trendelenburg, give them fluids, and get the physician.
- A patient’s heart can only beat fast for so long so monitor the heart rhythm while you work on getting the volume back into their cardiovascular system.
Administer blood products
- This requires a blood match (Remember your ABO compatibility and Rh factor).
- When administering the blood, remember to have the blood product double checked with another nurse. Vital signs every
Administer pantoprazole (Protonix) Potential surgical intervention to stop the bleeding
- Give pantoprazole (Protonix), a proton pump inhibitor (PPI) that decreases the amount of acid in the GI lining. This reduces the ulceration which could be (and most likely is) causing the GI bleed.
- If it is not able to stop the bleeding, potential surgical intervention may be needed to stop the bleed.
- Also-To be noted is the use of anticoagulants (warfarin, aspirin, heparin, etc.). Ask all your patients if they take an anticoagulant regardless of their issues, it is important to know.
- Having low amounts of blood most definitely affects the heart. Make sure that the heart is still lub-dubbing as it should be.
Assess for bleeding in stool GI bleed:
- This entails my least favorite thing to do, and the nurse doesn’t even do it, but the nurse usually needs to be present because it invades the patient’s self respect and dignity. Therefore you get to be in the patient’s visual field while they are being pillaged in their back end.
- The provider will place a gloved finger into the rectum and needs to have feces on it when it comes out. The feces is placed on a hemoccult card where a developing solution is married with the stool giving the provider insight of whether or not there is blood in the stool. If the card turns blue it is positive for blood.
- As a nurse you will ask the patient if they have black/tarry stools (upper GI bleed) or bright red blood (lower GI bleed) in their stools.
- The patient is at an increased risk for fall. This means that it is super important to educate the patient on using the call light if they need to get up and assisting with any mobilization of the patient.